Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
Question: Can paroxysmal AF be a secondary effect
|hotgolfer - Wed Aug 04, 2010 12:38 pm||
I have occasional episodes of what my doctor thinks is paroxysmal AF. It always starts at night and may last several hours but eventually I return to normal sinus rhythm. My pulse rises to 90 - 100 and my BP is 130/70. My EGC is normal when I do not have the problem. I have seen a cardiologist and currently I am wearing a loop monitor to try to "catch" an episode but nothing has happened for 12 days. I have been prescribed Sotalol 40 mg twice a day. Blood tests have revealed nothing abnormal - glucose level, kidney function, liver function, thyroid activity are all normal . A chest X ray and an echo cardiogram also look normal. I am 75 years of age and reasonably physically active.
The episodes of AF almost always occur when my digestive system is upset - I have a small hiatus hernia and despite using Omeprazole, Gaviscon etc I have, in recent years, experienced quite a lot of indigestion. An endoscopy 2 years ago revealed the hernia but nothing else - no growths or problems in the stomach, but I wonder whether an upset digestion can trigger a reaction in my nervous system which brings these episodes on. I know that the important vagus nerve runs close to the heart and I wonder whether this can be a factor. I am searching for a cause. My doctor is reluctant to accept that it is a secondary effect and he thinks its a primary problem. So far nobody has suggested an ablation or any other treatment. My resting heartbeat is 50 - 55,so the cardiologist is reluctant to increase the dose of Sotalol . Advice whould be welcome
|Faye Lang, RN, MSW - Fri Aug 06, 2010 5:51 pm||
You have done your homework! Most paroxysmal AF is caused by heart disease or abnormality. However, 12 to 30% do not involve underlying cardiac disease and are classified as "lone AF" (LAF) or "paroxysmal atrial AF." The diagnosis is dependent on the quality and quantity of testing to rule out underlying conditions. Recent research suggests that inflammation of the lining of the heart is frequently present in persons who have been diagnosed with LAF.
LAF is a chronic cardiac disorder rather than an acute episode of heart disease. It can be either paroxysmal, persistent or permanent. The paroxysmal type converts to normal sinus rhythm by itself, and episodes usually last less than 24 hours, although they can last up to 7 days. Persistent LAF lasts longer than 7 days and is responsive to cardioversion. Permanent LAF is just that: permanent. It does not respond to cardioversion. Paroxysmal LAF generally increases with age and the number of years the disorder has occurred. Paroxysmal LAF can progress to permanent LAF.
Many physicians believe there are two types of paroxysmal LAF, due to dysfunction of the autonomic nervous system. One type is "adrenergic" and is due to an over-active sympathetic (adrenergic) nervous system, and is primarily found in older people. LAF episodes generallly occur in daytime, and is often related to exercise or emotional stress. The second type is "vagal", and is associated with an over-active parasympathetic nervous system. It's generally found in athletes and people with digestive problems. The key feature is that it occurs at night, usually ends by morning, and lasts from a few minutes to several hours. Rest, digestive periods (after a meal) and alcohol use are predisposing features. Frequent urination often occurs in the early phase of paroxysmal LAF. It rarely develops into permanent LAF. Paroxysmal LAF is not life-threatening, and surgical intervention (ablation) may be considered.
With vagal type LAF, Flecainide and disopyramide have been effective in preventing episodes; both can have serious adverse effects, so must be monitored, as with any medication. They are classified as antiarrhythmics. Beta blockers and sotalol are contraindicated with vagal LAF, as they increase vagal dominance of the autonomic nervous system. Propafenone has some beta-blocker properties, but appears to be effective for most people with vagal type LAF. Time-release Propafenone (Rhythmol SR) is often the most effective. Recommended dosages for persons weighing less than 155 lbs are Flecainide 200 mg and Propafenone 450mg. For persons over 155 lbs, the recommended dosages are Flecainide 300mg and Propafenone 600mg. Persons taking these medications have found that swallowing the pill with warm water as soon as possible after the onset of an LAF episode and lying on one's back after swallowing the pill may cause a more rapid conversion to normal sinus rhythm. Diltiazem is the preferred calcium channel blocker in persons with LAF, as Digoxin increases the number of LAF episodes, especially in the vagal type, and can lead to permanent LAF.
I hope this information is helpful to you, and I am forwarding your post to the other members of the cardiology team for review. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.